BELMONT COUNTY, Ohio (WTRF)

In the first five months of 2022, 97 people overdosed in Belmont County.

Officials say the “real numbers” are much higher.

Any who were taken to a hospital in West Virginia or who were revived at home by Narcan are not included.

And in every single case, the overdose was caused by fentanyl.

Several years ago, only drugs like heroin, cocaine and meth were laced with fentanyl.

But now it’s turning up in virtually every drug.

“Marijuana now can contain fentanyl,” said Dr. Amanda Fisher, Belmont County coroner. “Drugs like Percocet  and Xanax, which unfortunately some people take recreationally. And  what they don’t realize is that some of those pills are actually pure fentanyl.”

She said the pills are made with pill presses, to mimic the original drug.

“They may take a Percoset thinking it’s for pain, and find out unfortunately that it was fentanyl,” said Lori Mann, Belmont County coroner’s investigator.

Other people take it, knowing what they’re getting.

“They say it is a high like no other,” said Mann. “It created a euphoria the first time they used it, and they want to get that again.”

Fentanyl was developed for end of life pain.

Dr. Fisher said it is 80 to 100 times stronger than morphine.

As a powder, it can be absorbed through the skin.

In Belmont County, a man overdosed and was unconscious in his car.

“An innocent bystander stopped and attempted to help the man, reached in to revive him, then he passed out,” Dr. Fisher said.

EMTs and the coroner’s staff now have to wear protective gear.

“What if I got that residue on my clothing?” said Dr. Fisher. “And when I got home, my children ran up to me and it got on them.”

Narcan is thought to be the miracle answer to an overdose.

But they say sometimes it requires multiple doses, and when too much time has elapsed, it doesn’t work at all.

Distraught family members often try to insist that they use Narcan even after the person has died.

The good Samaritan mentioned earlier, who stopped to help an overdose victim and went into an overdose himself from skin contact, was hospitalized and recovered.

You’ll find more real life stories in part two. Hidden In Plain Sight: Fentanyl, Part Two, Special Report